Home | About IPJ | Editorial board | Ahead of print | Current Issue | Archives | Instructions | Contact us |   Login 
Industrial Psychiatry Journal
Search Articles   
    
Advanced search   
 


 
CASE REPORT
Year : 2013  |  Volume : 22  |  Issue : 1  |  Page : 69-70  Table of Contents     

Cycloserine induced mania


1 Department of Psychiatry, Rajendra Institute of Medical Sciences, Ranchi, Jharkhand, India
2 DNB Trainee, Department of Medicine, Tata Motors Hospital, Jamshedpur, Jharkhand, India
3 Consultant, Department of Medicine, Tata Motors Hospital, Jamshedpur, Jharkhand, India

Date of Web Publication24-Dec-2013

Correspondence Address:
Ajay Kumar Bakhla
Department of Psychiatry, Rajendra Institute of Medical Sciences, Ranchi, Jharkhand
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0972-6748.123636

Rights and Permissions
   Abstract 

We report a 21-year-old male who developed manic symptoms after addition of second line anti-tuberculosis treatment for his multidrug resistant tuberculosis. We identified cycloserine as offending drug; and discuss the management and possible neurobiological mechanisms as etiological explanation and implications of manic switch caused by cycloserine.

Keywords: Cycloserine, mania, psychosis


How to cite this article:
Bakhla AK, Gore PS, Srivastava SL. Cycloserine induced mania. Ind Psychiatry J 2013;22:69-70

How to cite this URL:
Bakhla AK, Gore PS, Srivastava SL. Cycloserine induced mania. Ind Psychiatry J [serial online] 2013 [cited 2019 Nov 20];22:69-70. Available from: http://www.industrialpsychiatry.org/text.asp?2013/22/1/69/123636

Psychiatric symptoms induced by anti-tuberculosis medications specifically multidrug resistant tuberculosis (MDR-TB) therapies are well known in terms of depression, anxiety, and psychosis. [1],[2] Mania is rarely reported in this context, we report a case of cycloserine induced mania and discussed the emerging role of N-methyl-D-aspartate glutamate receptor (NMDAR) in various neuropsychiatric conditions.


   Case Report Top


The patient 21-year-old male presented 1 year back with fever for over 1 month, after detailed investigations including cerebrospinal fluid (CSF) examinations, he was diagnosed as a case of tubercular meningitis and was under remission and surveillance on anti-tuberculosis treatment-4 (ATT-4) (HRZE: Isoniazid, rifampicin, pyrazinamide, ethambutol) for 2 months, followed by ATT-2 (HR) regularly for 9 months, when he reported a swelling over his left supraclavicular region, on fine needle aspiration cytology (FNAC) this enlarged left supraclavicular lymph node showed tubercular abscess. Development of abscess despite being on regular ATT for 11 months was considered as multidrug resistance tuberculosis (MDR-TB); and hence, started on second line ATT, that is, cycloserine 500, ethionamide 500, ofloxacin 800 in two divided doses and streptomycin 750 mg per day along with continuation of ATT-2. After taking these medications for 7-8 days, he developed symptoms of excessive talkativeness, decreased need for sleep, irritable-aggressive behavior, overactivity, overfamilarity, and inflated self-esteem; and referred for psychiatric consultation.

There was no past or family history of any significant psychiatric or medical illness; his general physical examinations were confirmatory of left supraclavicular lymph node enlargement. On mental status examinations, he had increased psychomotor activity, pressured speech, elated affect, and delusion of grandiosity. Young Mania Rating Scale (YMRS) [3] score was 38, and Brief Psychosis Rating Score (BPRS) [4] score was 51. Cycloserine was considered as most possible offending agent and discontinued, whereas other drugs were continued under close observation as inpatient facility.

He received tab. divalproex 500 mg and olanzapine 5 mg per day initially, then his divalproex was increased to 750 mg/day. After 3 days, his YMRS score was 15 and BPRS was 33 and on 10 th day there was no sign of manic symptoms. A score of 5 on Naranjo algorithm [5] (Naranjo et al., 1981) suggests probability of cycloserine causing mania. We gradually tapered off olanzapine first then divalproex within a month, and there is no further affective symptoms reported or found on follow-ups. We have taken written informed consent for publication of this case report.


   Discussion Top


The incidence of depression, anxiety, and psychosis during MDR-TB treatment is found to be 13.3, 12.0, and 12.0%, respectively. [1] But, specific role of cycloserine is not known, as the drug is almost always being used in combination in situations of MDR-TB. In this case, we stopped cycloserine only and continued all other drugs on development of mania, to isolate the switching effect of cycloserine from combinational effects. As expected with induced switch, the manic symptoms resolved quickly within 3 days. However, for therapeutic reasons we started divalproex sodium and olanzapine which adds to the improvement on stopping offending agent. Finally, we tapered off antimanic drugs after 1 month uneventfully.

The possible neurobiological mechanisms of manic switch by cycloserine may be due to binding and modulation of NMDAR antagonists and partial agonists at the NMDAR-associated glycine (GLY) site by cycloserine for the antidepressant action [6] on dose of 500 mg/day or above, [7] which may lead to manic switch in susceptible individuals. The role of NMDAR and glutamate-modulating agents such as D-cycloserine, riluzole, ketamine, and memantine is now being explored in resistant depression, mood disorders, and obsessive compulsive disorders. [8],[9],[10] Although there are reports [1] of depression with MDR-TB treatment, which may be the effect of coprescribed drugs in regime; but it cannot be attributed specifically to cycloserine, in view of its mechanism of action of NMDAR antagonism and partial agonism at the NMDAR-associated glycine.

This case supports the glutamatergic role of affective disorder and elaborates that patients being treated with cycloserine can develop mania which improves quickly within few days by stopping cycloserine and prescribing antimanic drugs. These antimanic drugs are needed for short-term, whereas other anti-tubercular medications can be continued safely. This implicates that adding cycloserine in psychotic, manic, or bipolar patients suffering from tuberculosis impose a risk of either manic switch or exacerbation of psychosis; whereas there are no reports about effects of cycloserine in patients of major depression and obsessive compulsive disorder, where some beneficial effects may be expected.

 
   References Top

1.Vega P, Sweetland A, Acha J, Castillo H, Guerra D, Smith Fawzi MC, et al. Psychiatric issues in the management of patients with multidrug-resistant tuberculosis. Int J Tuberc Lung Dis 2004;8:749-59.  Back to cited text no. 1
[PUBMED]    
2.Sarkar S, Sood M. A patient of multidrug-resistant tuberculosis on category IV treatment regimen presenting with psychosis. Natl Med J India 2011;24:244-5.  Back to cited text no. 2
[PUBMED]    
3.Young RC, Biggs JT, Ziegler VE, Meyer DA. A rating scale for mania: Reliability, validity and sensitivity. Br J Psychiatry 1978;133:429-35.  Back to cited text no. 3
[PUBMED]    
4.Overall JE, Gorham DR. The brief psychiatric rating scale. Psychol Rep 1962;10:799-812.  Back to cited text no. 4
    
5.Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45.  Back to cited text no. 5
[PUBMED]    
6.Emmett MR, Mick SJ, Cler JA, Rao TS, Iyengar S, Wood PL. Actions of D-cycloserine at the N-methyl-D-aspartate-associated glycine receptor site in vivo. Neuropharmacology 1991;30:1167-71.  Back to cited text no. 6
[PUBMED]    
7.Van Berckel BN, Lipsch C, Gispen-de Wied C, Wynne HJ, Blankenstein MA, van Ree JM, et al. The partial NMDA agonist D-cycloserine stimulates LH secretion in healthy volunteers. Psychopharmacology (Berl) 1998;138:190-7.  Back to cited text no. 7
[PUBMED]    
8.Wilhelm S, Buhlmann U, Tolin DF, Meunier SA, Pearlson GD, Reese HE, et al. Augmentation of behavior therapy with D-cycloserine for obsessive-compulsive disorder. Am J Psychiatry 2008;165:335-41.  Back to cited text no. 8
[PUBMED]    
9.Sanacora G, Zarate CA, Krystal JH, Manji HK. Targeting the glutamatergic system to develop novel, improved therapeutics for mood disorders. Nat Rev Drug Discov 2008;7:426-37.  Back to cited text no. 9
[PUBMED]    
10.Stewart SE, Jenike EA, Hezel DM, Stack DE, Dodman NH, Shuster L, et al. A single-blinded case-control study of memantine in severe obsessive-compulsive disorder. J Clin Psychopharmacol 2010;30:34-9.  Back to cited text no. 10
[PUBMED]    




 

Top
  
 
  Search
 
  
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
    Abstract
   Case Report
   Discussion
    References

 Article Access Statistics
    Viewed2125    
    Printed64    
    Emailed0    
    PDF Downloaded46    
    Comments [Add]    

Recommend this journal